Alert archive / Utah / Wind Advisories in 2014
Wind Advisory 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at May 6, 2014, 10:21 AM MDT for Grand County, San Juan County, Utah. It took effect at May 6, 2014, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2014, 10:21 AM MDT (16:21 UTC)
- In effect from
- May 6, 2014, 12:00 PM MDT
- Expired
- May 6, 2014, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4219 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WWUS75 KGJT 061621 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1021 AM MDT TUE MAY 6 2014 UTZ027-029-070030- /O.NEW.KGJT.WI.Y.0008.140506T1800Z-140507T0300Z/ ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...MOAB...CASTLE VALLEY...THOMPSON SPRINGS 1021 AM MDT TUE MAY 6 2014 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING...FROM THIS AFTERNOON THROUGH 9 PM THIS EVENING. * WINDS...SOUTHWEST WINDS WILL BECOME STRONG AND GUSTY THIS AFTERNOON WITH PEAK GUSTS TO 45 MPH. * VISIBILITY...LOCAL BLOWING DUST AND SAND WILL LIMIT VISIBILITY AT TIMES. * IMPACTS...STRONG CROSS WINDS WILL OCCUR...ESPECIALLY ON INTERSTATE 70 BETWEEN GREEN RIVER TO THE COLORADO STATE LINE. MOTORCYCLISTS AND HIGH PROFILE VEHICLES CAN EXPECT BUFFETING WINDS ACROSS EASTERN UTAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
2 follow-up statements
733 WWUS75 KGJT 062058 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 258 PM MDT TUE MAY 6 2014 UTZ027-029-070300- /O.CON.KGJT.WI.Y.0008.000000T0000Z-140507T0300Z/ ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...MOAB...CANYONLANDS NP...FRY CYN... GRAND CO ARPT...WHITE CYN 258 PM MDT TUE MAY 6 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...FROM THIS AFTERNOON THROUGH 9 PM THIS EVENING. * WINDS...SOUTHWEST WINDS WILL BECOME STRONG AND GUSTY THIS AFTERNOON AND EARLY EVENING WITH PEAK GUSTS TO 45 MPH. * VISIBILITY...LOCAL BLOWING DUST AND SAND WILL LIMIT VISIBILITY AT TIMES. * IMPACTS...STRONG CROSS WINDS WILL OCCUR...ESPECIALLY ON INTERSTATE 70 BETWEEN GREEN RIVER TO THE COLORADO STATE LINE. MOTORCYCLISTS AND HIGH PROFILE VEHICLES CAN EXPECT BUFFETING WINDS ACROSS EASTERN UTAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
137 WWUS75 KGJT 070256 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 856 PM MDT TUE MAY 6 2014 UTZ027-029-070400- /O.EXP.KGJT.WI.Y.0008.000000T0000Z-140507T0300Z/ ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...MOAB...CASTLE VALLEY...THOMPSON SPRINGS 856 PM MDT TUE MAY 6 2014 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS EVENING. THEREFORE...THE WIND ADVISORY ACROSS SOUTHEAST AND EAST-CENTRAL UTAH WILL BE ALLOWED TO EXPIRE. $$ NL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 6, 3:58 AM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, May 6, 3:58 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 AM MDT TUE MAY 6 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 345 AM MDT TUE MAY 6 2014
THE APPROACHING PACIFIC STORM APPEARS ON TRACK WITH A DIGGING
CLOSED LOW OVER NRN CA AND NW NV. AS FORETOLD IN THE MODELS THE
LAST SEVERAL DAY...THE VAST MAJORITY OF PRECIP ASSOCIATED WITH
THIS LOW IS AND WILL REMAIN TO THE NORTH AND WEST OF THE LOW
CENTER. OVER ERN UT AND WRN CO TODAY...HIGH AND MID CLOUDS IN THE
WARM ADVECTION SECTOR OF THE STORM WILL HOLD DOWN HIGH TEMPS
AGAIN...BUT THE HUMIDITY WILL STILL BE VERY LOW. THE TIGHTENING
SOUTH TO SOUTHWEST GRADIENT WILL AGAIN CAUSE STRONG AND GUSTY
WINDS TO DEVELOP THIS AFTERNOON AND EVENING. FIRE WEATHER REMAINS
THE MAIN CONCERN WITH A RED FLAG WARNING IN EFFECT FOR AREA WHERE
FUELS ARE RATED AS CRITICALLY DRY.
TUESDAY NIGHT INTO WEDNESDAY...MODEL TREND FROM 24 HOURS AGO JUST A
TAD SLOWER WITH THE UPPER LOW CONTINUING TO DIG ACROSS THE
WESTERN GREAT BASIN TUESDAY NIGHT. THIS IS DUE TO A SLIGHTLY
STRONGER JET CORE FORMING ON THE UPSTREAM SIDE OVERNIGHT. AS FAR
AS MODEL AGREEMENT...THE NAM IS AN OUTLIER WITH A FASTER SOLUTION.
THE IMPACT TO THE FORECAST IS WHERE THE DRY SLOT...ASSOCIATED WITH
THE LOWERING TROP WITH THE ARRIVAL THE JET CORE...SETS UP TUESDAY
NIGHT AND THE ARRIVAL OF COLDER AIR ON WEDNESDAY. AS MENTIONED
EARLIER THE SOUTHERLY FLOW EARLY TUESDAY NIGHT WILL BRING IN SOME
MOISTURE BUT LIFT IF NOT ORGANIZED AND LOW LAYERS REMAIN QUITE
DRY. INHERITED LOW POPS OVER SOME OF THE HIGHER TERRAIN LOOKED
GOOD AND NO MAJOR CHANGES. THE TROP FOLD/DRY SLOT FOCUSES THE BEST
INSTABILITY AND MOISTURE TO OUR NORTH THROUGH THE NIGHT. ON
WEDNESDAY...A PUSH OF COLDER AIR ALOFT WILL INCREASE INSTABILITY
AND LARGE SCALE ASCENT REGROUPS OVER WESTERN COLORADO AS THE TROF
AXIS PUSHES INTO EASTERN UTAH AND THE CORE OF CYCLONICALLY CURVED
JET MOVES INTO THE SOUTHERN ROCKIES. THE KICKER WILL BE THE PUSH
OF THE COLD FRONT WITH SOUTHERLY FLOW STILL IN PLACE ALOFT. DID
LEAN FOR SLOWER GFS SOLUTION WITH SUPPORT FROM OTHER MODELS AND
PUSHED TEMPERATURES UP A FEW DEGREES...BUT THEY STILL REMAIN QUITE
COOLER THAN THE PAST FEW DAYS. TOP DOWN SATURATION AND CONVECTION
WILL INCREASE SHOWERS OVER THE HIGHER TERRAIN AND BRING ISOLATED
CHANCES TO THE VALLEYS BY MID AFTERNOON.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 AM MDT TUE MAY 6 2014
WEDNESDAY NIGHT INTO THURSDAY...WEDNESDAY EVENING SHOULD HAVE THE
SEE THE BEST CHANCE FOR WIDESPREAD PRECIPITATION AS THE TROF AXIS
AND SURFACE FRONT LIFTS THROUGH. THE LARGE SCALE ASCENT AND WRAP
AROUND MOISTURE LOOKS TO FOCUS THE BETTER PRECIP CHANCES ACROSS
NORTHERN CWA OVERNIGHT. SNOW LEVELS WILL LOWER TO AROUND 6500 FEET
BUT THE BEST ACCUMULATIONS REMAINS ABOVE 10000 FEET. COLDER AIR
ALOFT AND AND WESTERLY FLOW WILL THEN FOCUS MUCH OF THE
PRECIPITATION ON THE EASTERN MOUNTAINS COME THURSDAY
AFTERNOON...THOUGH A PASSING SHOWER OVER THE NORTHERN AND CENTRAL
VALLEYS CAN NOT BE RULED OUT. COOLER THAN NORMAL TEMPERATURES
REMAIN IN THE WAKE OF THE COLD FRONT AND TROUGH PASSAGE FOR
THURSDAY AFTERNOON...WITH HIGHS AROUND 5 TO 10 DEGREES BELOW
NORMAL.
THURSDAY NIGHT...A SECOND WEAKER SHORTWAVE TROUGH IS RESOLVED IN
THE MODELS AGAIN WHICH SHOULD CONTINUE ISOLD TO SCTD SHOWERS WITH
AFTERNOON THUNDERSTORMS THU EVENING. THIS SHORTWAVE PASSES
OVERNIGHT WITH FRIDAY HAVING A DRIER SOLUTION...THE GUSTY WEST TO
SOUTHWEST WINDS EXPECTED. YET ANOTHER WEAK SHORTWAVE IS EXPECTED
BY THE GFS TO MOVE OVER THE AREA SAT NIGHT. THEN A RIDGE FORMS
OVER THE SWRN U.S....BRINGING DRIER WEATHER TO WRN CO AND ERN UT.
SAT AND SUN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 345 AM MDT TUE MAY 6 2014
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT...EXCEPT AFTER ABOUT
20Z WHEN ISOLATED SHOWERS OVER THE MOUNTAINS WILL CAUSE LOCAL
MOUNTAIN TOP OBSCURATIONS. STRONG SOUTHWEST WINDS AT AND ABOVE
MOUNTAINTOP LEVEL WILL CAUSE AREAS OF MECHANICAL TURBULENCE. THE
STRONG WINDS WILL ALSO AFFECT MOST TAF AIRPORTS WITH SOUTHWEST
WIND GUST TO 25 TO 35 MPH BEING COMMON
&&
.FIRE WEATHER...
ISSUED AT 345 AM MDT TUE MAY 6 2014
SOUTH TO SOUTHWEST WINDS WILL AGAIN STRENGTHEN THIS AFTERNOON.
THESE WINDS COUPLED WITH WARMER THAN NORMAL TEMPERATURES AND LOW
HUMIDITIES DROPPING TO NEAR OR BELOW 10 PERCENT...WILL PRODUCE
ANOTHER RED FLAG DAY TODAY IN FIRE ZONES WHERE FUELS HAVE BEEN
DETERMINED TO BE CRITICAL. TONIGHT AND WED MORNING THE STORM'S
COLD FRONT WILL MOVE THROUGH FROM WEST TO EAST...WITH THE BEST
CHANCE OF PRECIP HOLDING OFF UNTIL WED NIGHT AND THURSDAY MORNING.
COOLER AND WETTER CONDITIONS ARE EXPECTED WED THRU FRI.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR CO FIRE
ZONES 290-292-293-207.
UT...NONE.
&&
SHORT TERM...CC/15
LONG TERM...15/CC
AVIATION...CC
FIRE WEATHER...CCHazardous weather outlook, May 6, 3:49 AM MDT, 6 hours 32 minutes before
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
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.